FDA Warns of PML from Fingolimod Use in MS
Two cases of progressive multifocal leukoencephalopathy (PML) associated with the use of fingolimod (Gilenya) in individuals with relapsing-remitting multiple sclerosis have been reported by the Food and Drug Administration (FDA). In both cases—one probable and one definite--the individuals had not been treated previously with another immunosuppressant drug for MS.
Based on these two cases of PML, the FDA has added this information to the Patient Counseling and Warnings and Precautions sections of the medication label, along with the patient Medication Guide.
PML is a rare brain infection that affects the white matter of the brain. It is caused by the polyomavirus JC (aka JC virus) and can occur in individuals who are undergoing chronic immunosuppressive or corticosteroid therapy.
Individuals most at risk for PML include those with HIV/AIDS, an organ transplant, or cancer, with a lesser risk associated with multiple sclerosis, rheumatoid arthritis, and systemic lupus erythematosus. Symptoms can vary and depend on the area of the brain affected but can include progressive weakness, changes in vision, speech, and/or cognitive abilities, personality changes, and clumsiness.
In the probable case, the patient had had multiple sclerosis for five years and been treated with Gilenya for about four years. The patient had no symptoms of PML but was diagnosed based on findings on magnetic resonance imaging (MRI) and JC virus identified in the cerebrospinal fluid.
Specifically, the MRI taken after the patient had been using fingolimod for four years showed lesions atypical for MS and characteristics of PML. An MRI taken before the patient started fingolimod treatment had not revealed these lesions.
In the definite case of PML, the patient had a 13 to 14 year history of MS and had been taking Gilenya for 2.5 years. Prior medication had included interferon beta-1b for about 11 years and mesalazine for ulcerative colitis for four years.
The patient developed symptoms typical of PML, including mental fog, clumsiness, inattention, somnolence, and unstable walking ability. An MRI of the brain suggested PML and the JC virus patient with definite PML, use of Gilenya had continued identified in the cerebrospinal fluid.
Previously, two other patients with multiple sclerosis had been diagnosed with PML after they took fingolimod. However, in both instances the patients had been taking another immunosuppressant (natalizumab; Tysabri) before receiving fingolimod. Natalizumab has already been identified as being associated with an increased risk of PML.
What do you think?
What do you think about this latest warning from the FDA concerning fingolimod? That may depend on whether you use fingolimod or have any intention of ever using it or your degree of trust in the pharmaceutical industry.
It also may depend on whether you are a half-empty or half-full kind of person or someone who is in the middle. You might look at this information and say, “it’s a rare disease and there have been only a few cases, so I’m not going to worry about it,” of “I bet there are more cases and they haven’t told us about them or they will come out eventually,” or “I’ll keep this information stored away for possible future reference and see what happens down the road.”
At the very least, anyone who is taking fingolimod should be aware of this warning and the symptoms associated with PML, as noted above. Should these symptoms occur, your doctor should be contacted immediately.